Hail, Morrison
- When
- July 21, 12:19 PM CST
- Where
- Morrison County, 0.48 mi E of Little Falls
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -94.360
Several factors led to severe hail development across portions of Minnesota Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary which caused numerous thunderstorms to develop and produce hail as large as golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several factors led to severe hail development across portions of Minnesota Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary which caused numerous thunderstorms to develop and produce hail as large as golf ball size. In addition to the hail, frequent lightning strikes led to an individual being struck by lightning under a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 11:35 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1235 PM CDT TUE JUL 21 2009 .AVIATION... /18Z TAF ISSUANCE/ COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE EARLY MORNING HOURS. && .DISCUSSION... /ISSUED 224 AM CDT TUE JUL 21 2009/ LATEST RADAR IMAGERY SHOWS BAND OF SCATTERED GENERALLY LIGHT SHRA STRETCHED FROM NORTH TO SOUTH THROUGH THE CENTER OF THE CWFA. THIS ACTIVITY IS LOCATED IN A BROAD AREA OF UPPER DIVERGENCE OUT AHEAD OF THE SHORTWAVE TROUGH DIGGING THROUGH THE EASTERN DAKOTAS AND INTO WESTERN MINNESOTA AT THE CURRENT TIME. SOME DPVA AND MORE FOCUSED UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE APPROACHING UPPER JET MAX APPEARS TO BE HELPING TO GENERATE SOME NEW SHRA WITH EMBEDDED THUNDER NEAR THE DAKOTA-MINNESOTA BORDER. WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS SHOW A HEALTHY UPPER PV ANOMALY ASSOCIATED WITH THE SHORTWAVE... WITH IT CURRENTLY CENTERED OVER NORTHEAST SOUTH DAKOTA... AND EXPECTED TO SWING ACROSS THE AREA OVER THE NEXT 12 HOURS. A PRE-FRONTAL SURFACE TROUGH APPEARS TO BE CO-LOCATED WITH THE PCPN ACROSS THE CENTRAL CWFA... WITH THE MAIN SURFACE TROUGH AND FRONTAL BOUNDARY CLOSER TO THE AFOREMENTIONED LEADING EDGE OF THE UPPER FEATURE. EXPECT THINGS TO CONTINUE TO PUSH EAST TODAY... ALBEIT AT A SLOW PACE GIVEN THE AMPLIFIED UPPER PATTERN ACROSS THE EASTERN TWO THIRDS OF NORTH AMERICA. THE MAIN THEME FOR THE NEXT SEVERAL DAYS WILL BE FOR THE UPSTREAM SHORTWAVE TROUGH TO SWING THROUGH AND COOL THINGS DOWN... FOLLOWED BY SOME WEAK UPPER RIDGING IN NORTHWEST FLOW... THEN THE ARRIVAL OF ANOTHER SOMEWHAT POTENT SHORTWAVE PROGGED TO DIVE SOUTHEAST THROUGH THE AREA FRIDAY INTO EARLY SATURDAY. THE MODELS ARE IN FAIRLY POOR AGREEMENT ON THE DETAILS OF SHORTWAVE AMPLITUDE AND TIMING ONCE WE GET BEYOND THE FIRST 60 HOURS OR SO OF THE FORECAST... AND THINGS WITHIN THAT FIRST 60 HOURS ARE NOT DRAMATICALLY DIFFERENT FROM HOW THEY WERE FOR THE PREVIOUS FORECASTS. SO... DO NOT PLAN TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING FORECAST... AND WILL BLEND IT WITH THE LATEST NAM AND GFS FOR THE FIRST DAY OR TWO THEN TREND TOWARD A BLEND WITH THE ECMWF AND GFS. WILL TRY TO FOCUS POPS ON WHEN WE ARE EXPECTING TO SEE SHORTWAVES MOVE THROUGH THE AREA... ALTHOUGH WITH CYCLONIC FLOW AND LOW HEIGHTS LINGERING... ISOLATED SHRA COULD BE A POSSIBILITY FOR MUCH OF THE FORECAST. STILL EXPECT A DECENT CHANCE FOR SHRA WITH SOME EMBEDDED THUNDER TODAY ACROSS THE EASTERN HALF OF THE CWFA GIVEN THE PRESENCE OF DECENT DEEP LAYER MOISTURE AND UNSEASONABLY STRONG SYNOPTIC SCALE FORCING AHEAD OF THE APPROACHING SHORTWAVE. SOME INSTABILITY IS EXPECTED TO PERSIST AHEAD OF THE SURFACE COLD FRONT... WITH MLCAPE VALUES POSSIBLY GETTING TO AOA 1000 J/KG ACROSS THE CENTRAL AND EASTERN CWFA THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS FAIRLY MINIMAL... WHICH WHEN COMBINED WITH THE MARGINAL INSTABILITY... PRECLUDES THE CHANCES FOR MUCH IN THE WAY OF SEVERE WEATHER... BUT CAN/T RULE OUT THE POSSIBILITY OF AN ISOLATED HAILER OR MARGINAL WIND EVENT... MAINLY OVER THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EVENING. OTHERWISE... WILL TIME POPS EASTWARD THROUGH TODAY AND TONIGHT AS THE SHORTWAVE AND FRONTAL BOUNDARY PLOD ACROSS THE AREA. WILL LINGER CHANCE POPS OVER THE EASTERN CWFA ON WEDNESDAY AS CYCLONIC BOUNDARY LAYER FLOW PERSIST IN THAT AREA ALONG WITH THE POCKET OF COLD MID LEVEL TEMPERATURES AND DEEPER MOISTURE. WILL ALLOW FOR DRY CONDITIONS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AS WEAK RIDGING STARTS TO GIVE WAY TO RETURN FLOW ACROSS THE WESTERN PART OF THE AREA. WILL KEEP THINGS AS PREVIOUSLY FORECAST BEYOND THAT TIME FRAME... WITH SOME DIURNAL SHRA STILL POSSIBLE OVER THE EAST ON THURSDAY... THEN A RETURN OF POPS ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT SHORTWAVE STARTS TO DROP TOWARD THE AREA. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT TUE JUL 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1251 PM CDT TUE JUL 21 2009 MNZ043-211830- MORRISON- 1251 PM CDT TUE JUL 21 2009 AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE FALLS. PIERZ. LASTRUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434 TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441
The Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
23 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.
The public reported one inch diameter hail in Graham Township.
The public reported one inch diameter hail which also shredded a local garden.
A 14 year old girl was struck by lightning as she played under a tree during a thunderstorm. She later died at a hospital from her injuries.
Quarter size hail also fell again around 225 pm.
A second round of quarter size hail fell five minutes after the first bout of hail.
Reported at the intersection of County Roads 13 and 144 in Dayton.
A trained spotter measured one inch diameter hail at the intersection of Brockton and Pine in Dayton. There were also several reports of penny size hail north of Dayton.
The local fire department reported golf ball size hail at the intersection of Highway 61 and Glen Road. In addition several reports of penny size hail were observed in Cottage Grove.
Several fire department and law enforcement officials witnessed the funnel cloud, which was also photographed by a citizen. The funnel did not come close to touching down.
Reported at the intersection of Larpenteur and Edgeton.
Reported on Cedar Street, about two blocks southeast of the State Capitol Building.
Hail fell along Highway 169.
Ground white.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Washington | 2009-07-21 | 14 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173467, 173469, 173470, 173472, 173473, 173490, 173474, 173475, 191452, 173476, 173477, 173478, 173479, 173480, 173481, 173482, 173484, 173486, 191494, 180307, 173487, 173488, 191454, 180308, 180306.